Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Raleigh, NC

December 17, 2000Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Dec 17, 2000, 5:27 AM EST for Wilson County, North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 5:27 AM EST (10:27 UTC)
Expired
Dec 17, 2000, 5:45 AM EST
In force
18 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 5:35 AM ESTThunderstorm Wind 50 ESims, NCTrees were blown down across Shiloh Church Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 12:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 171028
SVRRDU
NCC195-171045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
527 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 545 AM EST

* AT 527 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WILSON...OR ABOUT 11   
  MILES SOUTHEAST OF LINWOOD...MOVING NORTHEAST AT 20 MPH. DAMAGING 
  WINDS ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILSON AT 545 AM EST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER..d.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

LAT...LON 3567 7817 3559 7798 3578 7775 3583 7788

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 3:35 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 17, 3:35 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
335 AM EST SUN DEC 17 2000

BACK EDGE OF CONVECTION CROSSING INTO WESTERN PIEDMONT AT THIS TIME.
APPEARS THAT BACK EDGE WILL ALONG FROM RDU-W OF FAY BY 12Z AND THEN
EAST OF CENTRAL NC BY 15-16Z. WILL START OUT WITH CATEGORICAL POPS
EASTERN HALF EARLY. WHILE MAY SEE CLEAR SKIES BRIEFLY....BELIEVE
ENOUGH COLD AIR STRATO CU WILL DEVELOP AND POSSIBLY ISOLATED
SHOWERS. SKIES PROBABLY WILL NOT BECOME TOTALLY CLEAR UNTIL CLOSE
TO SUNSET.

TEMPS EXPECTED TO FALL DURING THE AFTERNOON OVER THE EAST HALF WHILE
TEMPS SHOULD BEGIN TO FALL SHORTLY INT HE WEST. TEMPS IN THE WEST
WILL BE TRICKY.  PLAN TO START OUT 50 TO 55 THEN FALLING INTO THE
MID 40S.

WINDS EXPECTED TO DECOUPLE OVERNIGHT AS SURFACE HIGH SETTLES OVER
WESTERN NC. MOS HAS BEEN FAIRLY CONSISTENT WITH READINGS UPPER
TEENS/LOWER 20S. MAY MAKE SLIGHT ADJUSTMENTS TO OVERNIGHT TEMPS.

MONDAY SHAPING-UP TO BE MOSTLY SUNNY AND COOL. NEXT SHEAR AXIS
CROSSES REGION BY EARLY TUE. MOISTURE LOOKS FAIRLY MARGINAL AND LIFT
MAINLY ATTRIBUTED TO UPPER LEVEL JET. WILL MENTION INCREASING CLOUDS
MON NIGHT BUT NO PRECIP. IF PRECIP WERE TO OCCUR...WOULD SUGGEST
SNOW MIXED WITH RAIN OR FREEZING RAIN.

RDU 65/22/43/29 9001                       GSO 45/20/42/27 1001
                    FAY 65/26/45/28 +001

.RAH...TORNADO WATCH 819 TIL 7 AM.
WSS

In the hours before

Local storm report, Dec 17, 12:19 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1219 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 AM    12 S LILLINGTON           NC   WIND DAMAGE
12/17/00   HARNETT                        LAW ENFORCEMENT REPORTED
                                          WINDOWS BLOWN OUT OF
                                          BUSINESS AT gRAY
                                          ROAD AND HIGHWAY 210.
                                          POSSIBLE FUNNEL CLOUD
                                          SIGHTED.

WSS
Local storm report, Dec 17, 1:21 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
121 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    LILLINGTON                NC   WIND DAMAGE
12/17/00   HARNETT                        TRAINED SPOTTER REPORTED 3
                                          INCH DIAMETER TREE
                                          BRANCHES DOWN

1221 AM    15 W SMITHFIELD           NC   1.50 INCH HAIL
12/17/00   JOHNSTON                       TRAINED SPOTTER REPORTED
                                          WALNUT-SIZE HAIL
                                          NEAR MCGEES CROSSROADS

113 AM    12 SE LOUISBURG           NC   .75 INCH HAIL
12/17/00   FRANKLIN                       LAW ENFORCEMENT REPORTED
                                          DIME SIZE HAIL NORTH OF
                                          L/AKE ROYALE NEAR
                                          INTERSECTION OF
                                          HIGHWAYS 581 AND 1001.

WSS
Local storm report, Dec 17, 3:49 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
349 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    CANDOR                    NC   WIND DAMAGE
12/17/00   MONTGOMERY                     LAW ENFORCEMENT REPORTED
                                          TREES DOWN AND POWER
                                          OUTAGES.
b
Local storm report, Dec 17, 4:24 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
424 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    DURHAM                    NC   WIND DAMAGE
12/17/00   DURHAM                         LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON CHEEK AND
                                          ESSEX ROADS IN
                                          DURHAM.

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 11:44 PM ESTTornado WarningRAHCumberland, Harnett31 min
Dec 17, 12:09 AM ESTTornado WarningRAHHarnett, Johnston36 min
Dec 17, 12:33 AM ESTTornado WarningRAHFranklin, Johnston, Nash, Wake27 min
Dec 17, 12:57 AM ESTTornado WarningRAHFranklin, Nash33 min
Dec 17, 1:23 AM ESTTornado WarningRAHHalifax, Warren37 min
Dec 17, 2:07 AM ESTSevere Thunderstorm WarningRAHOrange33 min
Dec 17, 2:18 AM ESTSevere Thunderstorm WarningRAHPerson27 min
Dec 17, 2:26 AM ESTSevere Thunderstorm WarningRAHAnson34 min
Dec 17, 2:46 AM ESTSevere Thunderstorm WarningRAHMontgomery, Richmond29 min
Dec 17, 3:09 AM ESTSevere Thunderstorm WarningRAHMoore36 min
Dec 17, 3:21 AM ESTSevere Thunderstorm WarningRAHGranville, Vance24 min
Dec 17, 3:29 AM ESTSevere Thunderstorm WarningRAHChatham31 min
Dec 17, 4:01 AM ESTSevere Thunderstorm WarningRAHDurham, Orange29 min
Dec 17, 4:29 AM ESTSevere Thunderstorm WarningRAHHalifax31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.